Objective: To evaluate weight gain associated with olanzapine, risperidone, and haloperidol treatment and its clinical risk factors in adolescent patients. Method: The study was conducted at three adolescent psychiatric departments in two mental health centers in the Tel Aviv area. All patients were Jewish Israelis. Weight and body mass index (BMI) of hospitalized adolescents treated with olanzapine (n = 21), risperidone (n = 21), or haloperidol (n = 8) were prospectively monitored on a weekly basis for the first 12 weeks of treatment. Various clinical risk factors were tested for association with weight gain. Results: The olanzapine and risperidone groups experienced significant weight gain between baseline and endpoint (p < .01), whereas the average weight of the haloperidol group did not change. Average weight gain was significantly higher for the olanzapine group (7.2 ± 6.3 kg, 11.1% ± 7.8%) than for the risperidone (3.9 ± 4.8 kg, 6.6% ± 8.6%) and haloperidol (1.1 ± 3.3 kg, 1.5% ± 6.0%) groups. Extreme weight gain (>7%) was recorded in 19 patients (90.5%), 9 patients (42.9%), and 1 (12.5%) patient, respectively. Gender (males), low concern about gaining weight (females), low baseline BMI, and paternal BMI were positively correlated with weight gain, whereas previous neuroleptic history, neuroleptic dosage, response to treatment, and illness duration were not. Conclusions: Olanzapine and risperidone are associated with extreme weight gain in adolescents, much higher than that reported in adults. This side effect should be taken into consideration before prescribing these medications, especially in patients at high risk.
|Number of pages||7|
|Journal||Journal of the American Academy of Child and Adolescent Psychiatry|
|State||Published - Mar 2002|
Bibliographical noteFunding Information:
This study was supported by a feasibility grant from the Israeli Ministry of Health. The authors acknowledge the generous support of Hilda and Philippe Setton for the research program on behavioral genetics and schizophrenia, and Charlotte Sachs and Gloria Ginzach of the Editorial Board, Rabin Medical Center.
- Risk factors
- Weight gain